Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Flagstaff, AZ

December 30, 2004Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Dec 30, 2004, 6:30 AM MST for Navajo County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2004, 6:30 AM MST (13:30 UTC)
Expired
Dec 30, 2004, 12:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 301344
FFWFGZ
AZC017-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 AM MST THU DEC 30 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 1200 PM MST

* AT 630 AM MST...AUTOMATED STREAM GAUGES INDICATED THAT FLOODING WAS
  OCCURRING ON THE LITTLE COLORADO RIVER NEAR WINSLOW.

EXCESSIVE RUNOFF FROM YESTERDAYS RAIN STORM CONTINUES TO MOVE 
DOWNSTREAM AND IS CAUSING FLASH FLOODING ON THE LITTLE COLORADO 
RIVER NEAR WINSLOW.

FLOOD WATERS ARE MOVING DOWN THE LITTLE COLORADO RIVER FROM NEAR 
WINSLOW TOWARDS LEUPP. THE FLOOD CREST IS NOW MOVING THROUGH THE 
WINSLOW AREA...AND IS EXPECTED TO REACH LEUPP BY THIS AFTERNOON. 
STREAM GAUGES INDICATE THE LITTLE COLORADO RIVER IS RUNNING AT 19.4 
FEET. FLOOD STAGE IS 19.0 FEET.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3517 11075 3517 11069 3511 11069 3503 11069
      3498 11064 3493 11054 3493 11044 3499 11044
      3499 11052 3501 11060 3509 11064 3515 11063
      3519 11065 3523 11074

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 3:45 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 30, 3:45 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
345 AM MST THU DEC 30 2004

.SYNOPSIS...WEAK HIGH PRESSURE WILL BRING DRIER WEATHER TO NORTHERN
ARIZONA TODAY. EXPECT NEAR NORMAL TEMPERATURES AND LOCALLY BREEZY
CONDITIONS UNDER PARTLY CLOUDY SKIES. ANOTHER WEATHER SYSTEM IS
EXPECTED BY LATE FRIDAY AND INTO SATURDAY...WITH A CHANCE OF RAIN
AND SNOW RETURNING TO THE NORTHLAND.

&&

.DISCUSSION...THE BIG WET STORM HAS EXITED TO THE NORTHEAST
OVERNIGHT LEAVING A DRIER AND MORE STABLE AIRMASS IN ITS WAKE.
ENOUGH MOISTURE REMAINS TO PRODUCE PARTLY CLOUDY SKIES AND A SLIGHT
CHANCE OF SHOWERS TODAY...MAINLY OVER THE NRN AND ERN ZONES.

ON FRIDAY...ANOTHER SYSTEM WILL APPROACH FROM THE NORTHWEST BRINGING
A CHANCE OF SHOWERS BY LATE IN THE DAY...SPREADING EASTWARD
OVERNIGHT AND CONTINUING INTO SATURDAY. THIS SHOULD BE A COLDER
STORM SYSTEM SO THAT SNOW LEVELS WILL BE LOWER THAN THE PREVIOUS
SYSTEM.

A MUCH STRONGER SYSTEM WILL APPROACH ON MONDAY AND LINGER INTO
TUESDAY. MODEL FCST DATA SUGGESTS THAT THIS SYSTEM MIGHT TAP INTO
SUBTROPICAL MOISTURE...BRINGING WIDESPREAD MODERATE RAINFALL TO THE
AREA AGAIN. ENOUGH CONFIDENCE ON TIMING TO INCREASE POPS TO CHANCE
CATEGORY FOR MON/TUE.  DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE LITTLE
COLORADO RIVER UNTIL 10 PM MST THURSDAY FOR ZONES 12 AND 13

&&
Hazardous weather outlook, Dec 29, 7:00 AM MST, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED DEC 29 2004

AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL TRAVERSE ARIZONA TODAY BRINGING
WIDESPREAD HEAVY RAIN AND MOUNTAIN SNOW ALONG WITH STRONG AND GUSTY
WINDS.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.
SEE PHXFFAFGZ FOR DETAILS.

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. SEE
PHXWSWFGZ FOR DETAILS.

A WIND ADVISORY IS IN EFFECT FROM 8 AM UNTIL 6 PM MST THIS EVENING.
SEE PHXNPWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.